High Wind, Delaware Beaches / X E Sussex
- When
- March 10, 6:00 AM EST to 7:00 PM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A strong cold frontal passage before dawn ushered in one of the coldest air masses of the winter season on the 10th. Scattered thunderstorms accompanied its passage.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A strong cold frontal passage before dawn ushered in one of the coldest air masses of the winter season on the 10th. Scattered thunderstorms accompanied its passage. The surface pressure difference (pressure gradient) between a high pressure system in the Mississippi Valley and a very intense low pressure system (around 970 millibars) just east of James Bay produced windy conditions throughout the daylight hours on the 10th. As the high pressure system moved closer to Delaware late in the day, winds diminished. Peak wind gusts averaged between 35 and 50 mph and included 48 mph in Dover (Kent County), 44 mph at the New Castle County Airport and 37 mph in Georgetown (Sussex County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 10, 4:37 AM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 437 AM EST SUN MAR 10 2002 FNT JST ABT OFFSHORE NOW. ALL PRECIP NOW OFFSHORE. IN WAKE OF FNT AND BLDNG HIGH PRES STG W-NW WNDS WL BE ON TAP AND WL GO WITH WND ADVSRY ACRS ENTIRE FCST AREA. WNDS BEGIN TO DIE OFF LT TDA AND TNGT AND GNRLY DRY AND TRANQUIL WX ON TAP FOR MON. NXT SYS DUE TUE. ON MARINE...WL CONT GLW WRNG ON CST AND BAY AND HAVE ISSUED SPS/MWS ABT PSBL BLOW OUT TIDES AROUND NEXT 2 LOW TIDES. FCSTID = 14 MPO 39 16 36 29 / 10 0 0 20 ABE 42 18 39 30 / 0 0 0 20 RDG 42 18 39 30 / 0 0 0 20 PHL 47 26 41 31 / 0 0 0 20 12N 39 16 36 29 / 10 0 0 20 SMQ 46 22 40 31 / 0 0 0 20 TTN 46 22 40 31 / 0 0 0 20 MIV 49 23 42 34 / 0 0 0 20 ACY 47 30 40 36 / 0 0 0 20 ILG 47 23 41 32 / 0 0 0 20 DOV 49 23 42 34 / 0 0 0 20 GED 49 23 42 34 / 0 0 0 20 ESN 49 23 42 34 / 0 0 0 20 .PHI... DE...WIND ADVISORY FOR SUNDAY FOR ZONES DEZ001>003. MD...WIND ADVISORY FOR SUNDAY FOR ZONES MDZ008-012-015-019-020. NJ...WIND ADVISORY FOR SUNDAY FOR ZONES NJZ001-007>010-012-013- 015>023-. PA...WIND ADVISORY FOR SUNDAY FOR ZONES PAZ054-055-060>062-067>071. MARINE...GALE WARNING NJZ014-024>026-DEZ004-ANZ450>455-430-431. JWH
DEZ003-004-NJZ012>014-019-020-022>026-102100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 358 AM EST SUN MAR 10 2002 ...BLOWOUT TIDES POSSIBLE TODAY AND TONIGHT... BLOWOUT TIDES ARE POSSIBLE ALONG THE ATLANTIC COASTS OF NEW JERSEY AND DELAWARE AROUND THE TIMES OF LOW TIDE TODAY AND TONIGHT. TIDE LEVELS MAY APPROACH 2.0 FEET BELOW MLLW. LOW TIDES ALONG THE NEW JERSEY AND DELAWARE COASTS WILL OCCUR BETWEEN 11 AM AND 1 PM... AND BETWEEN 11 PM AND 1 AM. TIDES SHOULD RETURN TO MORE NORMAL LEVELS LATE TONIGHT. MARINERS ARE ADVISED TO LEAVE EXTRA LINE FOR THEIR VESSELS TO ACCOUNT FOR THE GREATER RANGE OF TIDES...AS WELL AS WATCH FOR LESSENED DRAFT. RPW
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286337, 5286338, 5286339, 5286340.